Tornadoes · United States · Texas · 2013
EF0 tornado, Beckville to De Berry, Texas, February 18, 2013
From Beckville to De Berry, this EF0 tornado ran 0.0 miles across Panola County on February 18, 2013, touching down at 6:19 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- February 18, 2013
- Touchdown
- 6:19 PM CST (00:19 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Panola County
- Touchdown point
- 32.258, -94.234
- Lift-off point
- 32.258, -94.234
- Record number
- 1302181819-02
The damage survey
10 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 93 mph.
- Several large oak and cedar limbs snapped
- Tops snapped out of several pine trees; large limbs down
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A warm and unstable airmass developed across the Southern Plains and Lower Mississippi Valley during the day as an ejecting upper trough moved into the Plains. A strong cold front moved out of Southern Oklahoma and North Texas during the day with a very strong pressure gradient ahead of the cold front. Strong gradient winds from the south approached 40 mph across many locations with the ambient temperature reaching 70 degrees. Deep layer shear in the lowest 6 kilometers were in excess of 50kts with strong low level shear noted as well. Combine that with excessive atmospheric lapse rates and all the ingredients were present for strong to severe thunderstorms that produced large hail, damaging wind gusts and isolated tornadoes.
The National Weather Service conducted a storm survey and concluded that a tornado touched down north northeast of Beckville, Texas. Damage consisted of numerous large limbs and a few trees snapped along FM 1794. Several pictures of the funnel were captured.
The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down north of Carthage, Texas. Damage consisted of numerous large limbs and a few pine trees snapped along FM 1794 just south of the Sabine River.
The National Weather Service conducted a storm survey and determined that a weak EF0 tornado touched down briefly northeast of Carthage, Texas. Damage consisted of |a small, snapped hardwood tree along County Road 307.
The National Weather Service conducted a storm survey and determined that a brief tornado touched down northeast of Carthage, Texas. Damage consisted of two pine trees snapped along FM 31 near the County Road 316 intersection.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Feb 18, 2:53 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 18, 2:53 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
253 PM CST MON FEB 18 2013
.DISCUSSION...
SCATTERED TSTMS HAVE RECENTLY DEVELOPED ACROSS THE EAST TX
LAKES...NW LA...EXTREME NE TX...AND SW AR. FURTHER TO THE NORTH
AND WEST....ALONG AND APPROACHING COLD FRONT...A LINE OF TSTMS HAS
DEVELOPED OVER WESTERN AR/SE OK. THIS LINE IS EXPECTED TO CONTINUE
DEVELOPING SOUTHWARD...WHERE THE MOST CONCENTRATED THREAT OF SVR STORMS
IS EXPECTED...PROMPTING ISSUANCE OF SVR TSTM WATCH UNTIL 9 PM. LOW
LVL WINDS QUITE STG...BUT NEARLY UNIDIRECTIONAL...THUS STRAIGHT
LINE WINDS APPEAR TO BE THE MAIN SVR THREAT. HOWEVER...INCREASING
ROTATION INDICATED WITHIN SCT STORM SECTOR. EXPECTING SKIES TO
BECOME MOSTLY CLEAR WITH NW WINDS IMMEDIATELY BEHIND FRONT
TONIGHT.
A BRIEF DRY PERIOD WILL BE REPLACED BY ISENTROPIC LIFT PROVIDING
CHANCE OF STRATIFORM RAIN TUESDAY NIGHT INTO WEDNESDAY. NORTHERN
CWA COULD FLIRT WITH A LIGHT WINTRY MIX WITH EVAP COOLING...BUT
WILL HOLD OFF TO INTRODUCE TO FCST JUST YET. LATER IN DAY WEDNESDAY...
A TRANSITION TO MORE CONVECTIVE TYPE PRECIP WILL OCCUR AS A WARM
FRONT RAPIDLY MOVES IN FROM CENTRAL TX...WITH EAST WINDS
DEVELOPING SOUTHERLY COMPONENT AS INTENSE UPPER TROUGH WILL BECOME
NEGATIVELY TILTED...HANGING UP OVER NORTHERN PLAINS WITH SFC LOW
MOVING TOWARDS GREAT LAKES. EXCESSIVE LOW LVL SHEAR WILL RESULT
FROM THIS DEFORMATION...BUT AT THE SAME TIME WILL KEEP INSTABILITY
ELEVATED WITH SHOWALTER INDICES WELL BELOW ZERO. AMOUNT OF SFC
BASED INSTABILITY CLOSER TO COLD FRONT PASSAGE LATER IN DAY
THURSDAY WILL DICTATE TORNADIC POTENTIAL WITH THIS SYSTEM. THIS
FRONT MAY HANG OUT OVER SOUTHERN CWA INTO FRIDAY...COULD YIELD
DECENT RAINFALL TOTALS AS WELL...BUT WITH NORTHERN SECTIONS OF
AREA CLEARING OUT FOR FIRST PART OF WEEKEND./VII/.
&&
.AVIATION...
MOSTLY MVFR FLIGHT WEATHER EXPECTED ACROSS THE AREA FOR THE
REMAINDER OF THE AFTERNOON INTO THE EVENING. CIGS WERE RANGING
BETWEEN 2 AND 4 KFT. VSBYS VICINITY OF SCATTERED SHOWERS AND TSTMS
BRIEFLY IFR. LOOK FOR DETERIORATING FLIGHT CONDITIONS FROM WEST TO
EAST AS A COLD FRONT MOVES ACROSS THE AREA. NUMEROUS TSTMS ALONG THE
FRONT WILL CREATE FLIGHT HAZARDS...INCLUDING IFR CIGS AND VSBYS...
MODERATE TO SEVERE TURBULENCE AND ICING ABOVE 9 KFT. THE FRONT WILL
CROSS THE FOUR STATE REGION RAPIDLY...AND SHOULD BE NEAR A KMLU TO
KJAS LINE BY 19/06Z. FLIGHT WEATHER SHOULD IMPROVE TO VFR WITHIN A
COUPLE HOURS AFTER FROPA. SURFACE WIND SOUTHWEST 15 TO 25 KTS WITH
GUSTS TO 35 KTS THIS AFTERNOON WILL CREATE MODERATE LOW LEVEL
TURBULENCE. WIND BECOMING NORTHWEST 10 TO 15 KTS AFTER FROPA. /14/
.PRELIMINARY POINT TEMPS/POPS...
SHV 41 62 41 53 42 / 60 10 20 50 60
MLU 43 61 37 52 42 / 70 10 10 50 60
DEQ 36 60 34 48 38 / 40 10 20 40 50
TXK 38 60 37 50 38 / 40 10 20 40 50
ELD 37 60 35 49 37 / 60 10 10 40 50
TYR 41 63 41 53 44 / 20 10 30 60 70
GGG 41 63 40 53 44 / 40 10 30 60 70
LFK 41 66 42 55 47 / 40 10 30 60 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Feb 18, 12:04 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1204 PM CST MON FEB 18 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-191815- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1204 PM CST MON FEB 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A STRONG PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND SURFACE LOW PRESSURE TO THE WEST AND NORTHWEST WILL PRODUCE STRONG AND GUSTY SOUTHERLY WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS TO 30 TO 35 MPH. THE STRONG WINDS AND RESULTING HIGHER WAVES ON AREA LAKES WILL MAKE SAFE NAVIGATION DIFFICULT...ESPECIALLY FOR SMALLER BOATS. THE STRONG WINDS WILL ALSO AFFECT HIGH PROFILE VEHICLES ON WEST TO EAST ORIENTED ROADWAYS. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE EAST TEXAS LAKES DURING THE EARLY AFTERNOON. THIS ACTIVITY WILL INCREASE IN COVERAGE AND INTENSITY AS IT SPREAD TO THE NORTH AND EAST ACROSS REMAINING PORTIONS OF THE AREA LATER THIS AFTERNOON AND EVENING. STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS... AND POSSIBLY EVEN HAIL OR ISOLATED TORNADOES...WILL BE MOST LIKELY ACROSS EXTREME EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... AN EVEN MORE POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO BRING ANOTHER ROUND OF THUNDERSTORMS...SOME POSSIBLY SEVERE...TO THE FOUR STATE REGION BY LATER IN THE WEEK. THE PERIOD OF GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY EVENING AS A MAJOR SHORTWAVE TROUGH WILL HELP DRIVE A COLD FRONT INTO THE FOUR STATE REGION. INSTABILITY AND LOW LEVEL SHEAR APPEAR TO BE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON ODAY AND TONIGHT. VII
In the hours before
Local storm report, Feb 18, 4:20 PM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 7 N FOUKE 33.36N 93.89W
02/18/2013 E1.75 INCH MILLER AR LAW ENFORCEMENT
NEAR GENOA
&&
EVENT NUMBER SHV1300005
12Local storm report, Feb 18, 4:28 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
428 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 N TOLLETTE 33.84N 93.90W
02/18/2013 M1.25 INCH HOWARD AR EMERGENCY MNGR
&&
EVENT NUMBER SHV1300006
12Local storm report, Feb 18, 5:13 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL VIVIAN 32.87N 93.99W
02/18/2013 M1.75 INCH CADDO LA LAW ENFORCEMENT
&&
EVENT NUMBER SHV1300007
12Local storm report, Feb 18, 5:32 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 5 SW HENDERSON 32.11N 94.86W
02/18/2013 E0.75 INCH RUSK TX TRAINED SPOTTER
INTERSECTION OF FM 839 AND HWY 79
&&
25Local storm report, Feb 18, 5:45 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 13 SE LONGVIEW 32.38N 94.60W
02/18/2013 E1.00 INCH GREGG TX BROADCAST MEDIA
&&
25Local storm report, Feb 18, 6:06 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
606 PM CST MON FEB 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL OIL CITY 32.74N 93.97W
02/18/2013 E1.00 INCH CADDO LA TRAINED SPOTTER
0555 PM HAIL OIL CITY 32.74N 93.97W
02/18/2013 E1.75 INCH CADDO LA TRAINED SPOTTER
GOLF BALL AND QUARTER SIZE HAIL
&&
25The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 00:00Z
0.3 hours before the tornado, 52 km from the path. February 19, 2013.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 921 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 392 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 6.8
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Marshall (ASL), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 43 km away, was scanning. The volume nearest the touchdown began at 00:18 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of February 18, 2013
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| February 18 | 2:03 PM CST | EF1 | San Jacinto, TX | 0.6 | 30 | $150,000 | ||
| February 18 | 2:38 PM CST | EF0 | De Soto Parish, LA | 2.0 | 10 | |||
| February 18 | 3:30 PM CST | EF0 | Miller, AR | 0.0 | 20 | |||
| February 18 | 5:13 PM CST | EF0 | Rusk, TX | 0.7 | 30 | |||
| February 18 | 5:18 PM CST | EF0 | Rusk, TX | 0.0 | 20 | |||
| February 18 | 5:27 PM CST | EF0 | Rusk, TX | 1.2 | 15 | |||
| February 18 | 5:27 PM CST | EF0 | Rusk, TX | 1.6 | 30 | |||
| February 18 | 5:48 PM CST | EF1 | Rusk, TX | 2.0 | 60 | $30,000 | ||
| February 18 | 5:57 PM CST | EF0 | Panola, TX | 1.2 | 50 | |||
| February 18 | 6:01 PM CST | EF0 | Rusk, TX | 0.0 | 10 | |||
| February 18 | 6:05 PM CST | EF0 | Panola, TX | 0.8 | 30 | |||
| February 18 | 6:05 PM CST | EF0 | Caddo Parish, LA | 0.0 | 25 | |||
| February 18 | 6:08 PM CST | EF0 | Caddo Parish, LA | 0.0 | 20 | |||
| February 18 | 6:12 PM CST | EF0 | Rusk, TX | 0.0 | 20 | $5,000 | ||
| February 18 | 6:13 PM CST | EF0 | Panola, TX | 0.0 | 10 | |||
| February 18 | 6:19 PM CST | EF1 | Rusk, TX | 0.0 | 20 | $10,000 | ||
| February 18 | 6:37 PM CST | EF0 | Shelby, TX | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.